Illinois, 2014

Flash Flooding in Illinois, June 24, 2014

June 24, 2014 · NWS LOT · 2 events in 1 county or zone

An isolated thunderstorm dropped south across Cook County producing heavy rains that resulted in isolated flooding. 18 inches in 35 minutes in Elmwood Park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

An isolated thunderstorm dropped south across Cook County producing heavy rains that resulted in isolated flooding. A CoCoRaHS observer measured 1.18 inches in 35 minutes in Elmwood Park. The ASOS in Wheeling measured 1.02 inches in 13 minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 24, 4:08 PM CST, 43 minutes earlier.

Area forecast discussion, Jun 24, 4:08 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
508 PM CDT TUE JUN 24 2014

.DISCUSSION...
234 PM CDT

MAIN FORECAST CONCERNS THIS AFTERNOON INCLUDE TRYING TO HONE IN ON
CONTINUED PERIODIC PRECIP CHANCES THROUGH THE UPCOMING WEEK...AS
WELL AS TEMPERATURE TRENDS AND A WARMUP THIS WEEKEND.

REST OF TODAY THROUGH TOMORROW...
THIS AFTERNOON...SURFACE LOW LIES OVER THE CENTRAL GREAT LAKES WITH
A FRONTAL BOUNDARY EXTENDING SOUTHWEST INTO SOUTHEASTERN COUNTIES OF
THE CWA THEN TO DOWNSTATE ILLINOIS. SHOWERS AND A FEW THUNDERSTORMS
HAVE DEVELOPED ALONG A CONVERGENT BAND THAT LIES FROM FAR NORTHWEST
INDIANA INTO EAST CENTRAL ILLINOIS. DEWPOINTS POOLING INTO THE LOW
70S ALONG THE BOUNDARY AND PWATS OF JUST OVER AN INCH AND A HALF ARE
RESULTING IN EFFICIENT RAIN PRODUCERS WITH THESE SLOW MOVING STORMS.
FARTHER NORTHWEST...DRIER AIR WITH DEWPOINTS IN THE UPPER 50S TO
LOWER 60S WILL TRICKLE INTO THE AREA THROUGH THE DAY TODAY BEHIND
THE FRONT. UPPER TROUGH AXIS IS ALSO SLOWLY SLIDING EAST ACROSS THE
AREA TODAY WITH NOTABLE DRYING ON WATER VAPOR IMAGERY SPREAD OVER
THE WESTERN HALF OF THE CWA. IN ADDITION...A LAKE BREEZE HAS ALREADY
PUSHED INLAND THIS AFTERNOON WITH FOG MOVING IN BEHIND OFF OF LAKE
MICHIGAN BEHIND THE BOUNDARY. THIS WILL LIKELY CONTINUE THROUGH THE
OVERNIGHT HOURS WITH PERIODS OF DENSE FOG IMMEDIATELY NEAR THE LAKE
SHORE WITH VISIBILITY GRADUALLY IMPROVING AS THE LAYER LIFTS TO A
LOW STRATUS DECK FARTHER INLAND.

ANOTHER WAVE IS NOTED ACROSS THE DAKOTAS DIGGING SOUTHEAST TOWARDS
THE AREA. THIS WAVE WILL TRANSLATE ACROSS SOUTHERN/CENTRAL WISCONSIN
WEDNESDAY AFTERNOON WITH WEAK HEIGHT FALLS OVERSPREADING THE CWA.
NORTHEAST WINDS OFF THE LAKE TOMORROW WILL KEEP CONDITIONS MUCH
COOLER...ONLY IN THE UPPER 60S TO LOW 70S NEAR THE LAKE FRONT WHILE
AREAS INLAND PUSH INTO THE LOW TO MID 80S WHERE 800 J/KG OR SO OF
WEAKLY CAPPED INSTABILITY IS PROGGED TO DEVELOP. BEST CHANCES FOR
THUNDERSTORMS WILL BE TIED TO WHERE THIS UPPER LEVEL FEATURE
INTERSECTS THE BETTER INSTABILITY WITH SCATTERED THUNDERSTORMS
POSSIBLE MAINLY FROM THE LATE MORNING THROUGH EARLY/MID EVENING.
CHANCES WILL BE LOWER NEAR THE LAKE WITH THE COOLER AND MORE
STABLE CONDITIONS.

THURSDAY THROUGH FRIDAY...
UPPER LEVEL RIDGE WILL BUILD ACROSS THE REGION BY THE END OF THE
WEEK WHILE H85 BAROCLINIC ZONE LIFTS BACK TO THE NORTH BRINGING
CONTINUED CHANCES FOR THUNDERSTORMS AND KICKING OFF A WARMING TREND
THAT WILL CONTINUE INTO THE WEEKEND. BROAD PERSISTENT WARM ADVECTION
WILL FIGHT AGAINST MODEST MID/UPPER LEVEL HEIGHT RISES WHILE MODEST
TO MODERATE INSTABILITY IS PROGGED TO DEVELOP EACH DAY. ATMOSPHERE
WILL BE PRIMED FOR THUNDERSTORMS BUT WITH LITTLE SIGNAL FOR ANY
SIGNIFICANT FORCING COVERAGE WILL LIKELY BE SCATTERED AT BEST AND
PROBABLY BE DIURNALLY FAVORED. SURFACE HIGH OVER THE GREAT LAKES
THURSDAY WILL KEEP ONSHORE WINDS THROUGH THE DAY WITH TEMPERATURES
MUCH COOLER BY THE LAKE //UPPER 60S TO LOW 70S COMPARED TO UPPER 70S
TO NEAR 80 INLAND// AS WELL AS REDUCED POPS IN THE COUNTIES NEAR THE
LAKE WHERE THE AIRMASS WILL BE MORE STABLE. BY FRIDAY...THE SURFACE
HIGH SHIFTS EAST WITH WINDS RETURNING TO THE SOUTHEAST. A LAKE
BREEZE IS POSSIBLE MAINLY ALONG THE ILLINOIS SHORES.

SATURDAY THROUGH SUNDAY...
THERMAL RIDGE PROGGED TO SPREAD EAST ACROSS THE MIDWEST WITH H85
TEMPS PUSHING TO NEAR 20C AND H92 TEMPS OF 22-23C STARTING AS
EARLY AS SATURDAY WHICH SHOULD SUPPORT LOW TO POSSIBLY MID 90S
ACROSS THE AREA. JET STREAM/SHORTWAVE ENERGY IS PROGGED TO STAY TO
OUR NORTH ACROSS THE FAR UPPER MIDWEST AND NORTHERN GREAT LAKES
REGION WHICH WOULD FAVOR THE LOCAL AREA STAYING CAPPED. UNDERCUT
POPS SOME AND BOOSTED TEMPS SLIGHTLY EACH DAY...ESPECIALLY IN THE
SOUTH WHERE THERE IS GREATEST CONFIDENCE IN STAYING CAPPED. THE
PATTERN DOES APPEAR FAVORABLE FOR NOCTURNAL MCSS TO ROLL ALONG
BAROCLINIC ZONE...AND OUTFLOW COULD PUSH THE FRONT BACK INTO THE
AREA RESULTING IN SOME DECREASED CONFIDENCE IN THE DETAILS...
ESPECIALLY FARTHER NORTH IN THE CWA.

MONDAY THROUGH TUESDAY...
GFS AND ECMWF BOTH ADVERTISE A COLD FRONT SWEEPING ACROSS THE AREA
LATE MONDAY INTO TUESDAY NEXT WEEK. THUNDERSTORM CHANCES WILL LIKELY
HINGE ON FROPA TIMING. TEMPERATURES APPEAR TO REMAIN WARM BEHIND THE
FRONT...SO WHILE TEMPS MAY MODERATE SOME EXPECT ABOVE NORMAL
CONDITIONS TO CONTINUE.

DEUBELBEISS

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 22Z...

* SHRA WITH POSSIBLE OUTFLOW/NORTHWEST WINDS LATE THIS AFTERNOON.
* IFR/LIFR CIGS/VIS OVERNIGHT/WEDNESDAY MORNING. CMS

//DISCUSSION...UPDATED 22Z...

SHOWERS CONTINUE TO DEVELOP ALONG THE LAKE BREEZE BOUNDARY JUST
NORTHWEST OF ORD WITH AN OUTFLOW BOUNDARY PUSHING SOUTH AHEAD OF
THE LAKE BREEZE. SO FAR ALL THIS OUTFLOW HAS DOWN IS STALL THE
LAKE BREEZE...NO SIGNIFICANT PUSH OF NORTHWESTERLY WINDS BEYOND
THE CURRENT LAKE BREEZE LOCATION. SMALL POTENTIAL FOR THE OUTFLOW
TO CAUSE NORTHWEST WINDS AT ORD AND INCLUDED IN THE TEMPO FOR
SHOWERS BUT CONFIDENCE IS LOW. SHOWERS WILL LIKELY FESTER ALONG
THESE BOUNDARIES...AS THEY DRIFT SOUTHEAST...THROUGH SUNSET. CMS

PREVIOUS 18Z DISCUSSION...

WEAK LOW PRESSURE AND FRONTAL SYSTEM CONTINUE TO PROGRESS THROUGH
NORTHEAST ILLINOIS AND NORTHWEST INDIANA EARLY THIS
AFTERNOON...WITH CONDITIONS VARYING ON EITHER SIDE AT THIS TIME.
OUT AHEAD OF IT AND PRIMARILY FOR GYY...MVFR CIGS AND MORE
WIDESPREAD SHRA PERSIST AND BEHIND IT VFR CONDITIONS WITH ISOL
SHRA ARE IN PLACE. AS THIS SYSTEM PUSHES THROUGH THIS
AFTERNOON...EXPECT VFR CONDITIONS FOR ALL THE TERMINALS AND WITH
THE ISOL SHRA TO CONTINUE. LAKE BREEZE OBSERVED ON LATEST RADAR
IMAGERY AND HAVE IT TIMED TO ORD AND MDW BY 19Z...WITH THE CURRENT
WESTERLY WINDS TURNING TO THE EAST NORTHEAST. ALTHOUGH AN INITIAL
BURST OF HIGHER SPEEDS MAY OCCUR WITH LAKE BREEZE PASSAGE...FEEL
THAT THE 9KT REFLECTED IN THE TAFS SHOULD BE THE HIGHEST SPEEDS
OBSERVED. PERSISTENT NORTHEAST WINDS TONIGHT INTO WEDNESDAY
MORNING WILL ALLOW FOG AND LOW CIGS TO PUSH INLAND TONIGHT AND
AFFECT THE TERMINALS THROUGH WEDNESDAY MORNING. THESE CONDITIONS
WILL BEGIN SPILLING INLAND AS SOON AS EARLY THIS EVENING...BUT
SHOULD NOT BECOME A PREVAILING CONDITION FOR ORD/MDW/GYY UNTIL
LATER TONIGHT. HAVE GONE PESSIMISTIC IN THE TAFS AND AM CONFIDENT
WITH THIS OCCURRENCE...BUT COULD EASILY SEE EVEN LOWER CIGS AND
VIS OCCUR DURING THIS PERIOD. A SLOW UPWARD TREND IN CONDITIONS
WILL OCCUR BY MID TO LATE MORNING WEDNESDAY.

RODRIGUEZ

//ORD AND MDW CONFIDENCE...UPDATED 22Z...

* HIGH FOR SHRA LATE THIS AFTERNOON.
* LOW FOR A WIND SHIFT TO NORTHWEST AT ORD WITH SHRA.
* HIGH FOR IFR/LIFR CIGS/VIS OVERNIGHT/WEDNESDAY MORNING. CMS

//OUTLOOK FOR ORD/MDW FOR 00Z THURSDAY-12Z TUESDAY...UPDATED 12Z...

WEDNESDAY NIGHT THROUGH THURSDAY...GENERALLY VFR. EASTERLY WINDS
EXPECTED.

THURSDAY NIGHT THROUGH MONDAY...PERIODIC CHANCES FOR TSRA. OTHERWISE
VFR.

KREIN

&&

.MARINE...
214 PM CDT

DENSE FOG WILL PERSIST OVER THE LAKE AND EXTENDED THE DENSE FOG
ADVISORY THROUGH WEDNESDAY MORNING. HAVE HIGH CONFIDENCE IN FOG
PERSISTING THROUGH AT LEAST THURSDAY MORNING OVER THE SOUTHERN HALF
OF THE LAKE AND NEARSHORE WATERS SO EXTENDED THE DENSE FOG ADVISORY.
THERE IS A CHANCE THE FOG COULD LAST EVEN LONGER INTO FRIDAY
MORNING...BUT DO NOT HAVE ENOUGH CONFIDENCE TO GO THAT FAR WITH AN
ADVISORY RIGHT NOW. DENSE FOG MAY PERSIST THROUGH THURSDAY MORNING
OVER THE NORTHERN HALF OF THE LAKE...BUT ONLY HAVE MEDIUM CONFIDENCE
SO DID NOT EXTEND THE DENSE FOG ADVISORY PAST WEDNESDAY MORNING.

A LOW PRESSURE TROUGH IS OVER THE WESTERN GREAT LAKES WITH A WEAK
FRONT DRAPED DOWN THE LAKE THROUGH EASTERN IL.  THE FRONT AND TROUGH
WILL PUSH EAST THIS EVENING AND WINDS WILL BECOME NORTH AROUND 10 KT
BEHIND THE FRONT. HIGH PRESSURE BUILDS SOUTH OVER THE GREAT LAKES
WEDNESDAY NIGHT AND A FRONT WILL PROCEED THE HIGH WEDNESDAY INTO
WEDNESDAY NIGHT. WINDS REMAIN NORTH BUT INCREASE TO 10-15 KT. THE
HIGH SHIFTS EAST LATE THIS WEEK AND WINDS BECOME EAST 5 TO 10 KT
THURSDAY NIGHT. SOUTHEAST WINDS INCREASE TO 10-20 KT FRIDAY NIGHT AS
THE GRADIENT TIGHTENS OVERHEAD. WINDS BECOME SOUTH SATURDAY NIGHT
AND STAY SOUTH 10-20 KT THROUGH MONDAY. THEY THEN BECOME SOUTHWEST
MONDAY NIGHT INTO TUESDAY.

JEE

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...DENSE FOG ADVISORY...LMZ080-LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-
     LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745-LMZ777-LMZ779-
     LMZ868-LMZ870-LMZ872-LMZ874-LMZ876-LMZ878 UNTIL 10 AM
     THURSDAY.

     DENSE FOG ADVISORY...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565
     UNTIL 10 AM WEDNESDAY.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jun 24, 2:26 PM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
326 PM CDT TUE JUN 24 2014

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
252030-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
326 PM CDT TUE JUN 24 2014 /426 PM EDT TUE JUN 24 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED THUNDERSTORMS...A FEW OF WHICH MAY PRODUCE:
   LOCALLY HEAVY DOWNPOURS.
   OCCASIONAL LIGHTNING.

  AREAS AFFECTED AND TIMING:

  THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MAINLY ALONG AND EAST
  OF A LINE CALUMET CITY TO PAXTON THROUGH THIS EVENING.

  DISCUSSION:

  A LINE OF SHOWERS WITH A FEW ISOLATED THUNDERSTORMS HAS
  DEVELOPED ACROSS EAST CENTRAL ILLINOIS AND FAR NORTHWEST INDIANA
  THIS AFTERNOON AND WILL CONTINUE TO SLOWLY SHIFT EAST THROUGH
  THE EVENING HOURS. ACTIVITY SHOULD WANE AFTER SUNSET THIS
  EVENING.

THERE IS POTENTIAL FOR DENSE FOG NEAR THE LAKE MICHIGAN SHORE
TONIGHT.

WATER LEVELS WILL REMAIN IN FLOOD ALONG PORTIONS OF SUGAR CREEK
AND THE KANKAKEE...IROQUOIS...ILLINOIS RIVERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE WILL BE SMALL...MAINLY AFTERNOON CHANCES FOR THUNDERSTORMS
WEDNESDAY...WITH PERIODIC CHANCES THURSDAY THROUGH MONDAY.

WATER LEVELS WILL REMAIN ELEVATED ALONG PORTIONS OF AREA RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

LMZ740>745-252030-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
326 PM CDT TUE JUN 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

AREAS OF FOG WILL CONTINUE AND LIKELY BE DENSE AT TIMES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AREAS OF DENSE FOG ARE POSSIBLE THROUGH THURSDAY MORNING.

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS WEDNESDAY
THROUGH MONDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-252030-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
326 PM CDT TUE JUN 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

AREAS OF DENSE FOG WILL CONTINUE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

DENSE FOG IS POSSIBLE ESPECIALLY ACROSS SOUTHERN PORTIONS OF THE
LAKE ON WEDNESDAY THROUGH THURSDAY MORNING.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH MONDAY.

&&

BMD

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Special weather statement, Jun 24, 11:23 AM CST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
1223 PM CDT TUE JUN 24 2014

ILZ006-014-INZ001-002-242300-
LAKE IL-COOK-LAKE IN-PORTER-
INCLUDING THE CITIES OF...WAUKEGAN...CHICAGO...GARY...VALPARAISO
1223 PM CDT TUE JUN 24 2014

...DENSE FOG ALONG THE LAKE MICHIGAN SHORE THROUGH TONIGHT...

DENSE FOG WILL CONTINUE TO PERIODICALLY MOVE INLAND ALONG THE
SHORE OF LAKE MICHIGAN THROUGH TONIGHT. VISIBILITIES LESS
THAN ONE QUARTER MILE ARE POSSIBLE AT TIMES NEAR THE LAKE.
TRAVELERS ALONG THE LAKE SHOULD USE CAUTION AND BE PREPARED FOR
RAPIDLY CHANGING CONDITIONS.

BMD

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Local storm report, Jun 24, 1:10 PM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
210 PM CDT TUE JUN 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLOOD            GARY                    41.60N 87.34W
06/24/2014                   LAKE               IN   AMATEUR RADIO

            LOW LYING PORTION OF US 20 FLOODED NEAR HOBART ROAD IN
            GARY/MILLER BEACH.

&&

RC
Local storm report, Jun 24, 1:56 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
256 PM CDT TUE JUN 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     FLOOD            HOBART                  41.53N 87.27W
06/24/2014                   LAKE               IN   TRAINED SPOTTER

            WISCONSIN STREET SOUTH OF LAKE GEORGE. 2-3 INCHES OF
            STANDING WATER COVERING HALF OF THE ROAD.

&&

RC
Local storm report, Jun 24, 4:36 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
536 PM CDT TUE JUN 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HEAVY RAIN       WHEELING                42.13N 87.92W
06/24/2014  M1.02 INCH       COOK               IL   ASOS

            RAINFALL 1.02 INCHES SINCE 522 PM.

&&

The radar

The Chicago radar (KLOT), 61 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Cook

When
June 24, 4:51 PM CST to 7:30 PM CST
Where
Cook County, 0.7 mi N of Dunhurst to 0.3 mi NNW of Dunhurst
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
42.140, -87.930

Wheeling Road was closed between Dundee Road and Hintz Road due to flooding up to around a foot deep.

Flash Flood, Cook

When
June 24, 5:45 PM CST to 7:30 PM CST
Where
Cook County, 0.61 mi SSE of Bellwood to 0.23 mi W of Maywood
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.873, -87.864

Interstate 290 was closed between 17th Avenue and 25th Avenue.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529470, 529471.